Alert archive / Colorado / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood watch at Jul 20, 2017, 4:05 AM MDT for 13 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 4:05 AM MDT (10:05 UTC)
- In effect from
- Jul 20, 2017, 12:00 PM MDT
- Expired
- Jul 21, 2017, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Grand Junction, CO
- Flood severity
- None
Counties Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, Rio Blanco County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 44 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3114 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 12:03 AM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 20, 12:03 AM MDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 1203 AM MDT Thu Jul 20 2017 .UPDATE... Issued at 1202 AM MDT Thu Jul 20 2017 Showers and thunderstorms have decreased in coverage over the past few hours with the loss of daytime heating and influence of diurnal cooling. Therefore, the Flash Flood Watch will be allowed to expire at midnight. However, the passage of an embedded trough across the CWA will allow isolated to scattered showers and thunderstorms to persist overnight. As a result, stronger storms will be capable of producing heavy rain and localized flooding. && .SHORT TERM...(Tonight through Thursday night) Issued at 334 PM MDT Wed Jul 19 2017 Classic monsoonal pattern in place featuring a low pressure trough over the West Coast and high pressure centered over the southern Plains. Circulation between these two features continues to carry subtropical moisture northward over the forecast area which has raised precipitable water values (PW) to over an inch in the 12Z sounding at KGJT. Deep subtropical moisture combined with daytime heating will continue to fuel scattered to numerous showers and thunderstorms late this afternoon and into the evening with localized flash flooding possible. Consequently, will leave the Flash Flood Watch in place through midnight. Diurnal cooling will bring a downturn in shower/thunderstorm coverage and intensity during the night and into Thursday morning. However, with very little change in the weather pattern described above indicated by latest models, expect conditions Thursday afternoon/evening will be similar to today's. However, models indicated a decrease in PW which will translate into fewer storms and a reduction in heavy rain producing storms. In the absence of dynamic forcing, expect showers and thunderstorms will largely diminish late Thursday night as the atmosphere stabilizes with diurnal cooling. Night time lows will remain above normal tonight and Thursday night as clouds and moisture limit radiational cooling. Conversely, highs on Thursday will remain a bit cooler than normal due partly to mostly cloudy conditions and scattered to numerous showers. .LONG TERM...(Friday through Wednesday) Issued at 334 PM MDT Wed Jul 19 2017 Monsoon moisture will continue to stream across the region from the southwest on Friday. Both Nam and ECMWF indicated moisture levels will rise with NAM suggesting PW values near 1.2 inches. GFS was the outlier with near steady state moisture in the atmospheric column. Regardless, it seems likely that afternoon/evening showers and thunderstorms will remain capable of putting down heavy rain with localized flooding possible. Should models settle on a solution close to the latest NAM ab additional Flash Flood Watch may be warranted. NAM/GFS, and to a lesser extent the EC, indicated high pressure will again migrate west bringing drier air down from the north this weekend and into early next week. As a result, there will be a trend toward decreasing clouds and thunderstorm activity from Saturday into Sunday. EC and GFS were at odds as to when the next monsoon surge arrives next week. In the EC solution moisture returns Monday while the GFS only allows modest moisture back into the area beginning Tuesday. Given model differences left low end chance PoPs for Monday with increased chances Tuesday and Wednesday. Temperatures this weekend through early next week will be near or a little above normal. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1202 AM MDT Thu Jul 20 2017 Nocturnal showers and thunderstorms will continue through the overnight hours as an embedded wave in the flow moves through the region. Heavy rain, small hail and local MVFR cigs/vsbys will be the primary threats with storms. Similar conditions are expected for Thursday as moisture continues to steadily stream in from the south. Convection will first fire off over the higher terrain after 18Z before coverage becomes scattered to numerous after 20Z. This will increase the likelihood of more areas with mountain obscuration and local MVFR conditions. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && UPDATE...MMS SHORT TERM...NL LONG TERM...NL AVIATION...TGJT
In the hours before
Special weather statement, Jul 19, 10:46 PM MDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Grand Junction CO 1046 PM MDT WED JUL 19 2017 COZ003-006-007-009-011-017-200530- Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO- Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO- Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO- 1046 PM MDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND CENTRAL MESA COUNTIES UNTIL 1130 PM MDT... At 1045 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Palisade, or 16 miles southeast of Grand Junction, moving northeast at 30 mph. Frequent cloud to ground lightning, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Palisade, Mesa, Skyway, Cameo, Clifton, Whitewater and Orchard Mesa. This includes the following highways... Interstate 70 in Colorado between mile markers 37 and 53. U.S. Highway 50 in Colorado between mile markers 37 and 58. Colorado 65 between mile markers 25 and 50, and between mile markers 52 and 61. Colorado 141 between mile markers 140 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3871 10834 3885 10861 3926 10835 3910 10790 TIME...MOT...LOC 0445Z 213DEG 28KT 3889 10837 MS
Special weather statement, Jul 19, 11:25 PM MDT, 4 hours 40 minutes before
Special Weather Statement National Weather Service Grand Junction CO 1125 PM MDT WED JUL 19 2017 COZ011-014-017>019-200615- Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO- Southwest San Juan Mountains CO- Central Gunnison and Uncompahgre River Basin CO- Northwestern San Juan Mountains CO- 1125 PM MDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OURAY...NORTHEASTERN SAN MIGUEL...SOUTHEASTERN MONTROSE...NORTHWESTERN HINSDALE AND SOUTHWESTERN GUNNISON COUNTIES UNTIL 1215 AM MDT... At 1124 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Sawpit to near Ouray. Movement was north at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ouray, Ridgway, Sawpit, Loghill Village, Colona, Placerville and Fall Creek. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 88 and 121. Colorado 62 between mile markers 1 and 23. Colorado 145 near mile marker 80, and between mile markers 82 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3840 10804 3835 10733 3796 10754 3800 10808 TIME...MOT...LOC 0524Z 194DEG 16KT 3807 10797 3804 10762 MDA
Special weather statement, Jul 20, 12:11 AM MDT, 3 hours 54 minutes before
Special Weather Statement National Weather Service Grand Junction CO 1211 AM MDT THU JUL 20 2017 COZ021-UTZ022-200715- Four Corners/Upper Dolores River CO-Southeast Utah UT- 1211 AM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTEZUMA AND SOUTHEASTERN SAN JUAN COUNTIES UNTIL 115 AM MDT... At 1208 AM MDT, Doppler radar and satellite was tracking strong thunderstorms along a line extending from near Twin Falls to 12 miles north of Shiprock. Movement was northwest at 15 mph. Frequent cloud to ground lightning and winds in excess of 40 mph will be possible with these storms. Very heavy rainfall is also possible with this storm which could lead to localized flash flooding. Locations impacted include... Aneth and the Four Corners area southwest of Towaoc in southwest Colorado and southeast of Aneth and Montezuma Creek in southeast Utah. This includes the following highways... U.S. Highway 491 in Colorado between mile markers 1 and 6. U.S. Highway 160 in Colorado between mile markers 1 and 19. Utah 162 between mile markers 25 and 31. Colorado 41 between mile markers 1 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && LAT...LON 3700 10935 3711 10945 3729 10886 3700 10865 TIME...MOT...LOC 0608Z 138DEG 13KT 3685 10914 3697 10875 MDA
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:00 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 19, 6:14 PM MDT | Special Weather Statement | GJT | Mesa | 46 min |
| Jul 19, 7:05 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Jul 19, 9:58 PM MDT | Special Weather Statement | GJT | Mesa | 47 min |
| Jul 19, 10:46 PM MDT | Special Weather Statement | GJT | Mesa | 44 min |
| Jul 19, 11:02 PM MDT | Areal Flood Advisory | GJT | Delta, Mesa | 3 hr |
| Jul 19, 11:25 PM MDT | Special Weather Statement | GJT | Ouray | 50 min |
| Jul 20, 12:11 AM MDT | Special Weather Statement | GJT | Montezuma | 64 min |
| Jul 20, 12:28 AM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Jul 20, 1:18 PM MDT | Areal Flood Advisory | GJT | Mesa | 117 min |
| Jul 20, 1:42 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 20, 2:13 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 20, 2:34 PM MDT | Flash Flood Warning | GJT | Dolores, San Miguel | 3 hr |
| Jul 20, 2:35 PM MDT | Flash Flood Warning | GJT | Rio Blanco | 3 hr |
| Jul 20, 3:56 PM MDT | Areal Flood Advisory | GJT | Montezuma | 3 hr |
| Jul 20, 4:54 PM MDT | Areal Flood Advisory | GJT | Routt | 3 hr |
| Jul 20, 4:55 PM MDT | Special Weather Statement | GJT | Mesa | 50 min |
| Jul 20, 5:07 PM MDT | Special Weather Statement | GJT | Garfield | 38 min |
| Jul 20, 5:14 PM MDT | Special Weather Statement | GJT | 46 min | |
| Jul 20, 5:18 PM MDT | Special Weather Statement | GJT | Montezuma | 42 min |
| Jul 20, 5:45 PM MDT | Flash Flood Warning | GJT | Montezuma | 4 hr |
| Jul 19, 7:48 PM MDT | Special Weather Statement | GJT | Uintah | 42 min |
| Jul 19, 7:49 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 20, 12:49 PM MDT | Flash Flood Warning | GJT | Uintah | 3 hr |
| Jul 20, 2:23 PM MDT | Special Weather Statement | GJT | Daggett | 52 min |
| Jul 20, 3:15 PM MDT | Flash Flood Warning | GJT | Daggett | 3 hr |
Nearby
Flash Flood Watches in Colorado, 2017Flash Flood Watches in Utah, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.